Indiana, 2021

Hail and Damaging Winds in Indiana, June 29, 2021

June 29, 2021 · NWS IND · 3 events in 2 counties and zones

During the evening hours of June 29th, isolated to scattered thunderstorms were moving across much of central Indiana. Later in the evening, a few thunderstorms across southeastern Indiana interacted with a local boundary that was enough to grow the storms large enough for brief damaging wind and hail to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the evening hours of June 29th, isolated to scattered thunderstorms were moving across much of central Indiana. Later in the evening, a few thunderstorms across southeastern Indiana interacted with a local boundary that was enough to grow the storms large enough for brief damaging wind and hail to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 4:23 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 29, 4:23 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
523 PM EDT Tue Jun 29 2021

.Mesoscale Update...
Issued at 523 PM EDT Tue Jun 29 2021

Ongoing diurnal convection is expected to continue the next several
hours as daytime heating slowly begins to wane. Outflow boundary
seen on radar from SE Howard county to NW of Putnamville will denote
the areas for development. Atmosphere still primed for convection to
the SE of this line...while Thunderstorms o the northwest of this
line look to be stuck in the cool pool and will diminish with time.
Even some TSRA in IL approaching the cold pool in NW Central
Indiana have dissipated upon reaching the area.

Thus will continue to watch along and southeast of the previously
mentioned boundary for new convection. Shear remains
limited...however an isolated pulse severe TSRA cannot be ruled out.

&&

.Short Term...(This evening through Wednesday night)
Issued at 258 PM EDT Tue Jun 29 2021

Another day of heat, humidity, and scattered convective development
across central Indiana today, with the bulk of thunderstorm
development currently ongoing along a weak prefrontal convergence
zone from southern Michigan back into central Illinois and central
Missouri.

Expect convective activity to continue to develop through the late
afternoon driven largely by diurnal processes and outflow boundary
interactions before weakening later this evening yet again. However,
as the broad upper level ridge weakens overnight, weak height falls
should overspread the area and the effective front may finally begin
to make progress toward the area. Subtle disturbances accompanying
the main upper level trough to the north may allow convection to
redevelop over the area late tonight and continue into Wednesday,
becoming more widespread during the day Wednesday and into Wednesday
night as the front moves into the area and the upper level trough is
finally able to sag into the area.

While the presence of the boundary and additional upper level
support will improve shear slightly, the improvement will be modest
at best, and continue to expect little more than a marginal severe
threat at any one time, with localized flooding the much more
significant threat as the profile will be quite moist with
precipitable water values approaching two inches.

The front and somewhat more widespread precip, along with lowered
heights, suggest cooler (if still oppressively humid) conditions
after today and tonight, and the blend handles this well.

&&

.Long Term...(Thursday through Tuesday)
Issued at 258 PM EDT Tue Jun 29 2021

Primary focus through the long term will be on the emergence of a
deep, upper level trough over the Mid-Atlantic, of which will result
in dry and sub-seasonal temperatures for the holiday weekend.

The continuous warm and humid surface conditions over the last week
will come to an end throughout the day on Thursday. This is
ultimately due to the amplification of the western CONUS ridge
altering the direction of CVA in a positively tilted trough;
Therefore creating a southerly push of pressure depression into the
eastern Great Lakes region. With deep low pressure to the east, the
overall flow will become predominately out of the north, advecting
much cooler and drier Canadian air into the western Ohio Valley.

Prior to its arrival, numerous showers are expected to develop along
a frontal zone, providing a high likelihood of rainfall for most of
central Indiana Thursday morning and afternoon. Rain chances will
diminish from north to south throughout the day, as the cP airmass
arrives. Thursday's temperatures are likely to be curtailed by the
expected widespread cloud cover and rain, leaving afternoon
temperatures in the low 80s, but still with relatively high
humidity. Surface dew points will quickly drop following frontal
passage late on Thursday, with subsequent Friday morning lows
expected to be in the low 60s.

In the presence of strong CAA in the low to mid levels, pressure at
the surface is expected to slowly rise, resulting in a localized
area of higher pressure Friday and into the weekend. This will help
keep conditions dry and maintain the cool airmass for the entire
weekend. Expect highs in the upper 70s and low 80s Friday through
Sunday.

The pattern will begin to change once again early next week, as the
subsidence from the high weakens with its eastward progression. SW
flow in the wake of the high pressure departure will push higher
levels of moisture into central Indiana, with chances of rain next
Tuesday. Expect temperatures to return towards seasonal with early
next week as well.

&&

.Aviation...(18Z TAF Issuance)
Issued at 116 PM EDT Tue Jun 29 2021

IMPACTS:

* Scattered thunderstorms this afternoon and evening.

DISCUSSION: Will carry a vicinity thunder mention at all sites
through the afternoon and evening with scattered thunderstorms
developing and timing of impacts at any one particular site nearly
impossible without organization to convection, which is not expected
in an unstable but minimally sheared airmass.

Additional showers and thunderstorms cannot be ruled out overnight
into Wednesday but are too uncertain for inclusion at this time.

Brief restrictions of MVFR or worse are possible in thunderstorms
but will be transient at best and too spotty for inclusion.

Winds will generally be out of the southwest less than 10KT,
becoming light to calm overnight and then more westerly late in the
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Puma
Short Term...Nield
Long Term...Updike
Aviation...Nield
Hazardous weather outlook, Jun 29, 2:47 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 PM EDT Tue Jun 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-302000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
347 PM EDT Tue Jun 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered showers and thunderstorms will develop in the
moist and unstable airmass through this evening, and possibly again
late tonight. A few stronger storms will be capable of producing
damaging winds. Otherwise...dangerous cloud to ground lightning and
heavy rainfall producing localized flooding will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will increase in coverage across central
Indiana on Wednesday and Thursday before dropping back Friday and
Saturday to much lower chances. Storms will continue to be capable of
producing heavy rainfall. A few stronger storms will be capable of
damaging winds as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 29, 1:10 PM EST, 5 hours before
Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Tue Jun 29 2021

INZ028-291845-
Warren-
210 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY...

At 209 PM EDT, a strong thunderstorm was located near Williamsport,
or 17 miles northeast of Danville, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Lebanon, Pine Village and Rainsville.

LAT...LON 4048 8723 4043 8709 4041 8709 4026 8738
      4030 8744 4048 8735
TIME...MOT...LOC 1809Z 224DEG 14KT 4032 8737

AU/JN

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jackson

When
June 29, 6:10 PM EST
Where
Jackson County, 1.61 mi E of Rockford
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -85.870

Thunderstorm Wind, Jackson

When
June 29, 6:20 PM EST
Where
Jackson County, 2.68 mi W of Reddington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
39.030, -85.880

Several trees downed by thunderstorm wind gusts that led to power outages.

Thunderstorm Wind, Bartholomew

When
June 29, 6:40 PM EST
Where
Bartholomew County, 0.69 mi S of Jonesville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.060, -85.880

Several reports trees downed by thunderstorm wind gusts in southeastern Bartholomew County. One was noted as being near the intersection of County Road 950 South and State Road 11.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957868, 957869, 957871.